Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 173, NWS Tallahassee, FL

June 30, 2020Lee County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 30, 2020, 2:52 PM EDT for Lee County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2020, 2:52 PM EDT (18:52 UTC)
Expired
Jun 30, 2020, 3:30 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lee County, GA

The radar

The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:03 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 30, 2:03 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
203 PM EDT Tue Jun 30 2020

.NEAR TERM [Through Wednesday]...

For the remainder of this afternoon into this evening, scattered
convection will continue across the area. The 12z KTAE sounding was
fairly typical for summer with a PWAT of 1.74 inches and fairly high
DCAPE, so a stronger storm or two with gusty winds remains possible
until around sunset. Diurnal convection will weaken after sunset
with overnight lows generally in the mid 70s.

For Wednesday, guidance shows precipitable water values increasing
to near 2 inches by the end of the day with weak vort maxima in the
area. This pattern will tend to support scattered to numerous
showers and thunderstorms, mainly during the afternoon hours. Rain
chances are expected to be mainly 40-60% across the area with
highs in the low to mid 90s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

On Thursday, the models begin to carve out an upper level trough
across the southeast states with a vort max diving southward. The
12z GFS has precipitable water values climbing over 2 inches across
the area by the end of Thursday. Another day of fairly widespread
convective coverage is expected. Given this extra upper level
support, some convection could linger into the overnight hours and
start earlier in the morning hours than a typical summer day. High
temperatures are expected to be slightly cooler in the upper 80s to
lower 90s with more cloud cover and precip around. However, it will
be quite muggy with dewpoints in the mid 70s.

.LONG TERM [Friday Through Tuesday]...

An unsettled period appears likely with weak troughing and vort
maxima hanging around the area in a tropical environment with
precipitable water occasionally well over 2 inches. Heavy rain may
become an increasing concern through the weekend into early next
week given this pattern if a weak surface low develops along the
coast as some guidance suggests. This general pattern bears watching
for heavy rain potential with a deep tropical airmass in place with
some upper level support.

&&

.AVIATION...

[Through 18z Wednesday] Scattered showers and thunderstorms will
prevail across the region through the early evening hours, then
diminish after sunset. VFR conditions are expected outside of
convection.

&&

.MARINE...

Winds will be west to southwest 15 knots or less with seas mainly 3
feet or less through the remainder of the week.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  75  92  74 /  30  60  30  70  50
Panama City   79  90  78  90  78 /  10  30  30  60  50
Dothan        74  93  73  90  72 /  30  60  40  70  50
Albany        74  94  74  91  73 /  30  60  40  70  50
Valdosta      74  93  73  91  72 /  30  60  30  70  50
Cross City    76  92  75  92  74 /  10  40  30  60  50
Apalachicola  78  90  78  89  77 /  10  20  30  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD
MARINE...DVD
FIRE WEATHER...Humphreys
HYDROLOGY...DVD

In the hours before

Special weather statement, Jun 30, 2:28 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM EDT Tue Jun 30 2020

GAZ124-126>128-301915-
Worth GA-Lee GA-Terrell GA-Turner GA-
228 PM EDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR TURNER...LEE...EASTERN TERRELL
AND NORTHERN WORTH COUNTIES UNTIL 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking strong thunderstorms from
near Smithville to near Doles, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dawson, Leesburg, Ashburn, Sylvester, Albany, Smithville, Poulan,
Worth, Terrell, Sycamore, Sumner, Warwick, Sasser, Bronwood, Chokee,
Stocks, Forrester, Amboy, Inaha and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3192 8434 3191 8393 3184 8394
      3184 8386 3180 8380 3180 8361 3185 8361
      3184 8348 3160 8361 3159 8365 3149 8367
      3159 8400 3163 8401 3165 8399 3165 8403
      3162 8405 3162 8411 3174 8450 3194 8442
TIME...MOT...LOC 1827Z 286DEG 24KT 3182 8428

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:26 PM EDTSpecial Weather StatementTAEGadsden34 min
Jun 30, 5:48 PM EDTSpecial Weather StatementTAELeon27 min
Jun 30, 6:11 PM EDTSpecial Weather StatementTAELeon19 min
Jun 30, 6:30 PM EDTSevere Thunderstorm WarningTAEMadison30 min
Jun 30, 6:38 PM EDTSpecial Weather StatementTAEMadison52 min
Jun 30, 6:42 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison63 min
Jun 30, 6:58 PM EDTSpecial Weather StatementTAEGadsden47 min
Jun 30, 7:30 PM EDTSpecial Weather StatementTAETaylor30 min
Jun 30, 7:34 PM EDTSpecial Weather StatementTAELeon41 min
Jun 30, 7:47 PM EDTSpecial Weather StatementTAEJefferson, Lafayette, Madison, Taylor43 min
Jun 30, 7:51 PM EDTSpecial Weather StatementTAEWashington39 min
Jun 29, 8:14 PM EDTSpecial Weather StatementTAEBaker46 min
Jun 30, 2:28 PM EDTSpecial Weather StatementTAELee, Terrell, Turner, Worth47 min
Jun 30, 2:57 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Irwin, Tift48 min
Jun 30, 3:02 PM EDTAreal Flood AdvisoryTAELee118 min
Jun 30, 3:45 PM EDTSpecial Weather StatementTAEBerrien, Lanier45 min
Jun 30, 4:09 PM EDTSpecial Weather StatementTAEMitchell36 min
Jun 30, 4:29 PM EDTSpecial Weather StatementTAELanier31 min
Jun 30, 4:35 PM EDTSpecial Weather StatementTAEBrooks, Grady, Thomas40 min
Jun 30, 5:02 PM EDTSpecial Weather StatementTAEBaker28 min
Jun 30, 5:11 PM EDTSpecial Weather StatementTAERandolph, Terrell34 min
Jun 30, 5:15 PM EDTSpecial Weather StatementTAELowndes30 min
Jun 30, 5:41 PM EDTSpecial Weather StatementTAELowndes49 min
Jun 30, 5:51 PM EDTSpecial Weather StatementTAEBrooks, Lowndes24 min
Jun 30, 6:12 PM EDTSpecial Weather StatementTAELowndes33 min
Jun 30, 6:25 PM EDTSpecial Weather StatementTAEDecatur, Grady35 min
Jun 30, 4:55 PM EDTSpecial Weather StatementTAECoffee35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.